Advertisement

Profound alkalemia during treatment of tricyclic antidepressant overdose: A potential Hazard of combined hyperventilation and intravenous bicarbonate

  • Keith Wrenn
    Correspondence
    Address reprint requests to Dr Wrenn, University of Rochester Medical Center, 601 Elmwood Ave, Box 655, Rochester, NY 14642.
    Affiliations
    Division of Emergency Medicine, University of Rochester School of Medicine, Rochester, NY, USA

    Department of Medicine, Emory University School of Medicine, Grady Memorial Hospital, Atlanta, GA, USA
    Search for articles by this author
  • Brian A. Smith
    Affiliations
    Department of Medicine, Emory University School of Medicine, Grady Memorial Hospital, Atlanta, GA, USA
    Search for articles by this author
  • Corey M. Slovis
    Affiliations
    Division of Emergency Medicine, University of Rochester School of Medicine, Rochester, NY, USA

    Department of Medicine, Emory University School of Medicine, Grady Memorial Hospital, Atlanta, GA, USA
    Search for articles by this author
      This paper is only available as a PDF. To read, Please Download here.

      Abstract

      Two patients with cardiovascular and neurologic toxicity from intentional tricyclic antidepressant overdose received bicarbonate infusions in association with hyperventilation for alkalinization. Both patients developed profound alkalemia. One patient died, and the other patient's alkalemia resolved prior to her death. Bicarbonate infusions have become the standard of care for symptomatic tricyclic antidepressant toxicity. Severe alkalemia (pH greater than 7.60) in other settings has been reported to correlate with higher rates of mortality. Careful monitoring of the pH is imperative when bicarbonate therapy is used. It is probably prudent to keep the pH level in the range 7.45 to 7.60. Capnography may also be useful in monitoring patients during alkalinization.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Frommer DA
        • Kulig KW
        • Marx JA
        • et al.
        Tricyclic antidepressant overdose—A review.
        JAMA. 1987; 257: 521-526
        • Marshall JB
        • Forker AD
        Cardiovascular effects of tricyclic antidepressant drugs: Therapeutic usage, overdose, and management of complications.
        Am Heart J. 1982; 103: 401-414
        • Strom J
        • Madsen SP
        • Nielsen NN
        • et al.
        Acute self-poisoning with tricyclic antidepressants in 295 consecutive patients treated in an ICU.
        Acta Anesthesiol Scand. 1984; 28: 666-670
        • Hollister LE
        Tricyclic antidepressants.
        N Engl J Med. 1978; 299: 1106-1109
        • Hollister LE
        Tricyclic antidepressants.
        N Engl J Med. 1978; 299: 1168-1172
        • Ellison DW
        • Pentel PR
        Clinical features and consequences of seizures due to cyclic antidepressant overdose.
        Am J Emerg Med. 1989; 7: 5-10
        • Levitt MA
        • Sullivan JB
        • Owens SM
        • et al.
        Amitriptylline plasma protein binding : Effect of plasma pH and relevance to clinical overdose.
        Am J Emerg Med. 1986; 4: 121-125
        • Molloy DW
        • Penner SB
        • Rabson J
        • et al.
        Use of sodium bicarbonate to treat tricyclic antidepressant-induced arrhythmia in a patient with alkalosis.
        Can Med Assoc J. 1984; 130: 1457-1459
        • Hedges JR
        • Baker PB
        • Tasset JJ
        • et al.
        Bicarbonate therapy for the cardiovascular toxicity of amitriptylline in an animal model.
        J Emerg Med. 1985; 3: 253-260
        • Pentel P
        • Benowitz N
        Efficacy and mechanism of action of sodium bicarbonate in the treatment of desipramine toxicity in rats.
        J Pharmacol Exp Ther. 1984; 230: 12-19
        • Hoffman JR
        • McElroy CR
        Bicarbonate therapy for dysrhythmia and hypotension in tricyclic antidepressant overdose.
        West J Med. 1981; 287: 60-64
        • Pentel PR
        • Goldsmith SR
        • Salerno DM
        • et al.
        Effect of hypertonic sodium bicarbonate on encainide overdose.
        Am J Cardiol. 1986; 57: 878-880
        • Sasyniuk BI
        • Jhamandas V
        • Valois M
        Experimental amitriptylline intoxication: Treatment of cardiac toxicity with sodium bicarbonate.
        Ann Emerg Med. 1986; 15: 1052-1059
        • Sasyniuk BI
        • Jhamandas V
        Mechanism of reversal of toxic effects of amitriptylline on cardiac Purkinje fibers by sodium bicarbonate.
        J Pharmacol Exp Ther. 1984; 231: 387-435
        • Walsh DM
        Cyclic antidepressant overdose in children: A proposed treatment protocol.
        Pediatr Emerg Care. 1986; 2: 28-35
        • Bessen HA
        • Niemann JT
        • Haskell RJ
        • et al.
        Effect of respiratory alkalosis in tricyclic antidepressant overdose.
        West J Med. 1983; 139: 373-376
        • Kingston ME
        Hyperventilation in tricyclic antidepressant poisoning.
        Crit Care Med. 1979; 7: 550-551
        • Bessen HA
        • Niemann JT
        Improvement of cardiac conduction after hyperventilation in tricyclic antidepressant overdose.
        J Toxicol Clin Toxicol. 1985–1986; 23: 537-546
        • Litovitz TL
        • Schmitz BF
        • Bailey KM
        1989 annual report of the American Association of Poison Control Centers national data collection system.
        Am J Emerg Med. 1990; 8: 394-443
        • Kathol RG
        • Henn FA
        Tricyclics—The most common agent used in potentially lethal overdoses.
        J Nerv Ment Dis. 1983; 171: 250-252
        • US Department of Health and Human Services, National Institute on Drug Abuse
        Annual Data Report 1982. 1983; (Data from the Drug Abuse Warning Network (DAWN) Series 1, Number 2)
        • Litovitz TL
        • Troutman WG
        Amoxapine overdose. Seizures and fatalities.
        JAMA. 1983; 250: 1069-1071
        • Glassman AH
        Cardiovascular effects of tricyclic antidepressants.
        Annu Rev Med. 1984; 35: 503-511
        • Niemann JT
        • Bessen HA
        • Rothstein RJ
        • et al.
        Electrocardiographic criteria for tricyclic antidepressant cardiotoxicity.
        Am J Cardiol. 1986; 57: 1154-1159
        • Mithoefer JC
        • Karetzky MS
        • Porter WF
        Effect of intravenous NaHCO3 in ventilation and gas exchange in normal man.
        Respir Physiol. 1968; 4: 132-140
        • Lawson NW
        • Butler GH
        • Ray CT
        Alkalosis and cardiac arrhythmias.
        Anesth Analg. 1973; 53: 951-964
        • Asmundson T
        • Lilburn KH
        Complications of acute respiratory failure.
        Ann Intern Med. 1969; 70: 487-495
        • Ayres SM
        • Grace UO
        Inappropriate ventilation and hypoxemia as causes of cardiac arrhythmias.
        Am J Med. 1969; 46: 495-505
        • Anderson LE
        • Henrich WL
        Alkalemia-associated morbidity and mortality in medical and surgical patients.
        South Med J. 1987; 80: 729-733
        • Singer RB
        • Clark JK
        • Barber ES
        • et al.
        The acute effects in man of rapid intravenous infusion of hypertonic sodium bicarbonate solution. I. Changes in acid-base balance and distribution of the excess buffer base.
        Medicine (Baltimore). 1955; 34: 51-95
        • Brown TCK
        Sodium bicarbonate treatment for tricyclic antidepressant arrhythmias in children.
        Med J Austr. 1976; 2: 380-383
      1. Sodium bicarbonate and tricyclic-antidepressant poisoning.
        Lancet. 1976; 2 (editorial): 838
        • Carlon GC
        • Ray C
        • Miodownik S
        • et al.
        Capnography in mechanically ventilated patients.
        Crit Care Med. 1988; 16: 550-556
        • Bismuth C
        • Bodin F
        • Pebay-Peroula F
        • et al.
        Intoxication par l'imipramine avec insuffisance cardiaque aiguë.
        Presse Med. 1968; 76: 2277-2278
        • Auclair MC
        • Gulda O
        • Lechat P
        Analyse electrophysiologique des effects de l'imipramine sur la libre myocardique ventriculaire.
        Arch Int Pharmacodyn Ther. 1969; 181: 218-231